Ohio, 2010

Hail and Damaging Winds in Ohio, May 27, 2010

May 27, 2010 · NWS ILN · 5 events in 3 counties and zones

Severe storms developed during the early afternoon hours of May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe storms developed during the early afternoon hours of May 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 7:33 AM EST, 5 hours earlier.

Area forecast discussion, May 27, 7:33 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
833 AM EDT THU MAY 27 2010

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TODAY AS IT MOVES SOUTH. HIGH
PRESSURE OVER THE UPPER MIDWEST WILL BUILD INTO THE GREAT LAKES
REGION FRIDAY AND FRIDAY NIGHT. AS THE HIGH CONTINUES TO MOVE
SOUTHEAST INTO THE MID ATLANTIC...RETURN FLOW WILL SET UP OVER THE
OHIO VALLEY FOR THE END OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE POPPED UP ACROSS THE
NORTHWEST PORTIONS OF OUR FA DURING THE PAST HOUR OR SO. WENT
AHEAD AND UPDATED TO REMOVE THE TIMING TO THE PCPN ACROSS THE
NORTHWEST. OTHERWISE...REMAINDER OF THE FORECAST APPEARS TO BE IN
DECENT SHAPE. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS MUCH OF THE REST OF THE AREA THROUGH THIS AFTERNOON
AS SHORT WAVE ENERGY DROPS DOWN FROM THE GREAT LAKES. WIND FIELDS
ARE FAIRLY LIGHT THOUGH SO ANY STORMS SHOULD REMAIN MAINLY
DISORGANIZED...LIMITING THE SEVERE THREAT. BIGGEST CONCERN COULD
BE HEAVY RAIN AS STORMS WILL LIKELY BE RATHER SLOW MOVING.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FRONT SAGS SOUTH TONIGHT AND WITH THE LOSS OF DAYTIME HEATING ONLY
AN ISOLATED STORM MAY BE EXPECTED TO PUSH MUCH INTO THE EVENING
HOURS...DYING OUT ENTIRELY BY DAYBREAK. STORMS MAY SPARK BACK UP
ON FRIDAY IN THE SOUTH AND SOUTHEAST...AND GFS/EUROPEAN MODEL ARE
TRYING TO KEEP A LINGERING SHOT OF RAIN IN KY THROUGH AS LATE AS
SATURDAY. I DID NOT SEE THE CONTINUED THREAT INTO SATURDAY BUT
STILL HAD A HEIGHTENED AREA OF ISOLD STORMS OUTSIDE OF CWA DURING
THIS TIME.

STORMS FRIDAY ARE EXPECTED TO BE THE END AS HIGH PRESSURE USHERS
IN DRIER AND COOLER AIR BEHIND TODAY/TONIGHTS COLD FRONTAL
PASSAGE. DID NOT CHANGE TEMPERATURES MORE THAN A DEGREE FOR ANY OF
THE NEXT 3 DAYS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WL KEEP DRY CONDITIONS ACROSS THE FA THRU THE
WEEKEND.  TEMPERATURES WL BE IN THE 80S FOR HIGHS THRU MONDAY.  A
COLD FRNTL SYSTEM WL APPROACH THE REGION ON MONDAY AND MOVE THRU
MONDAY NIGHT INTO EARLY TUESDAY MORNING.  WENT WITH THE HIGHEST
CHANCES OF THUNDERSTORMS MONDAY AFTERNOON THRU LATE MONDAY EVENING
WITH DAYTIME HEATING.  BELIEVE THAT WITH FRONT IN THE VICINITY
OVERNIGHT MONDAY NIGHT THAT PCPN WL STILL BE AROUND HOWEVER DO NOT
EXPECT AS MUCH IN THE WAY OF COVERAGE.  FRONT LINGERS AROUND
SOUTHERN PORTIONS OF THE FA FOR TUESDAY AND THEREFORE THERE MAY BE
SOME RENEWED ACTIVITY FOR TUESDAY BEFORE DISSIPATING IN THE EVENING
TUESDAY EVENING.  BRIEF BREAK IN THE PCPN TUESDAY NIGHT BEFORE
ANOTHER SYSTEM MOVES THROUGH ON WEDNESDAY.  FRNTL PASSAGE MONDAY
NIGHT INTO TUESDAY WL ALLOW FOR COOLER TEMPERATURES IN THE 70S TO
AROUND 80 FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS THIS EARLY TO LATE AFTERNOON WILL AFFECT
KDAY AND TO A LESSER EXTENT THE CINCY METRO AREA AND TAF SITES.
DID NOT HAVE THE BEST FEEL FOR HOW THE STORMS WOULD PASS THROUGH
SRN CWA AND DID NOT HAVE THE CONFIDENCE THAT THE TAF SITES WOULD
ACTUALLY EXPERIENCE THE THUNDERSTORMS. ANY STORMS SHOULD BE
CIRCUMNAVIGABLE AS THEY WILL BE SLOW MOVING AND ISOLATED TO
SCATTERED IN NATURE. FELT THAT CB WAS THE WAY TO HANDLE THIS IN
THE FORECAST UNTIL CELLS DEVELOP AND CAN BE TRACKED.

SCT CLOUDS 4-5KFT WILL BE FOUND AHEAD OF AND IN THE WAKE OF THE
COLD FRONT THAT PUSHES THROUGH THIS AFTERNOON AND EVENING. SFC
WINDS NNE AT 5-10KT WILL ALSO PREVAIL.

.OUTLOOK...THUNDERSTORMS POSSIBLE INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...NOVAK
AVIATION...FRANKS
Hazardous weather outlook, May 27, 12:22 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
122 PM EDT THU MAY 27 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
122 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING.

THE ATMOSPHERE HAS BECOME SUFFICIENTLY UNSTABLE FOR THUNDERSTORMS
TO DEVELOP. PARAMETERS ARE NOT FAVORABLE FOR THESE STORMS TO
BECOME ORGANIZED...HOWEVER ISOLATED STORMS COULD STRENGTHEN TO
SEVERE LIMITS. LARGE HAIL AND DAMAGING WINDS WILL BOTH BE
POSSIBLE. STORMS WILL WEAKEN IN THE EVENING WITH THE LOSS OF
HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE EXPECTED ISOLATED NATURE OF THE STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER.

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 27, 12:33 PM EST to 12:37 PM EST
Where
Butler County, Okeana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.350, -84.770

Trees were reported down due to damaging thunderstorm winds.

Hail, Miami

When
May 27, 1:50 PM EST to 1:58 PM EST
Where
Miami County, Tipp City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.970, -84.170

Hail, Miami

When
May 27, 2:01 PM EST to 2:06 PM EST
Where
Miami County, Tipp City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.970, -84.170

Thunderstorm Wind, Montgomery

When
May 27, 2:40 PM EST to 2:43 PM EST
Where
Montgomery County, 2.01 mi SSW of Woodbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.625, -84.200

Large tree limbs were reported down due to damaging thunderstorm winds.

Hail, Montgomery

When
May 27, 2:58 PM EST to 3:03 PM EST
Where
Montgomery County, Englewood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.870, -84.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227652, 227654, 227660, 227659, 227663.